Treatments Avalible For Tics Caused By Stimulants

Question

Asked by MAF7706

Treatments Avalible For Tics Caused By Stimulants

I was diagnosed with ADHD around age six and have been taking medications for this ever since. I have tried quite a few medications for ADHD including Ritalin, Aderall(XR, and IR), Focalin, and Stratera. Although Stratera is the only non-stimulant medication i have tried I gave it about three months to notice its benefits as my doctor recommended. The Stratera proved unsuccesful. I have found that stimulants benefit me the most in terms of my ADHD. However I always get certian side effects from them. Most go away within the first few weeks. The side effects that don't dissipate over time are apetite loss and facial tics. In fact when i was put on Ritalin at age six(My first treatment for ADHD) the doctors monitoring my meds questioned if I had Tourettes. I am 18 now and was off of any ADHD meds for about three months. About four days ago my psychiatrist started me on 60mg of Vyvanse(Lisdexamphetamine). I am also taking Resperidol 3mg nightly(mood), Dpeakote 1000mg nightly(Bi-polar type 2), Visteral(as needed for anxiety), Wellbutrin SR 300mg morning(depression), Seroquel 25mg-50mg nightly(Temporary for sleeping disorder caused by Vyvanse). This is my first time taking Vyvanse and the tics I get from it are more frequent and noticable compared to other stimulants and are causing problems in my life. People are telling me that I seem "off" and are questioning my mental state. My question is can changes can be made with my current medications that will reduce the tic? Are there drugs avalible to help control the tic(While continuing Vyvanse)? Are there other ADHD meds avalible that might not cause this side effect or have a less severe reaction?

Answer

Thank you for your question and welcome to ADHDCentral.com. Stimulant medications have been known to worsen tics. It used to be believed that stimulant medication could cause tics, however, recent research shows this may not be the case. It is now thought that Tourettes syndrome is commonly a comorbid condition (as many as 60% of people with Tourettes also have ADHD) and that the stimulant medication may worsen this condition.

There is medication available to help repress or reduce tics but it does not normally stop all tics or cure Tourettes. Whether this medication is right for you would need to be discussed with your physician. Since different people react differently to medication, it is impossible to say whether one medication is better than another.

For more information:

ADHD and Tourettes Syndrome

Answered by Eileen Bailey